Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Med. 1980 Nov;69(5):733-8.

Adverse reactions to nitrofurantoin. Analysis of 921 reports.

Abstract

Reports on adverse reactions to nitrofurantoin today are common in Sweden and constitute 10 to 12 percent of all incoming reports. We present an analysis of 921 reports of adverse reactions received by the Swedish Adverse Drug Reaction Committee during the period 1966--1976. The two largest groups consist of reports of acute pulmonary reactions (43 percent) and allergic reactions (42 percent). The remaining reports fall into any of four smaller groups, chronic pulmonary reactions, liver damage, blood dyscrasias or neuropathy. Acute pulmonary and acute allergic reactions in all aspects are very similar and carry the characteristics of an acute hypersensitivity reaction. The increasing number of reports--even in relation to sales figures--would be best explained by a continuous sensitization. Chronic pulmonary reactions (interstitial pneumonitis) afflict older patients, often after prolonged treatment with relatively small doses. We suggest that these reactions are elicited by a toxic mechanism. Seventy-one percent of all reactions were severe enough to cause the patient's hospitalization; only 1 percent was fatal. The risk of an adverse reaction varies with sex and age, increases with age and is higher in women than in men. The time has come for a re-evaluation of nitrofurantoin and its role in the treatment of urinary tract infections.

PMID:
7435512
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk